Overdose deaths increase in Tri-State and across country

Overdose deaths increase in Tri-State and across country
Published: Sep. 15, 2022 at 4:29 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

EVANSVILLE, Ind. (WFIE) - A report from the Centers for Disease Control and Prevention shows fentanyl-related deaths are on the rise across the country, and the Tri-State hasn’t been immune.

Vanderburgh County Coroner Steve Lockyear says he’s worked in law enforcement long enough to see overdose numbers rise and fall for both heroin and prescription drugs, but there’s something uniquely dangerous about fentanyl.

After working in law enforcement for about 40 years, Lockyear says he’s never seen anything quite like what we’re seeing now with fentanyl.

“The last year was a record beyond belief,” said Lockyear.

He says that 20 years ago, they would have about 15 overdose deaths in a year; last year they had 106. There are similar increases happening across the country.

The CDC says there were more than 56,000 deaths in 2020 related to synthetic opioids like fentanyl, an increase of over 56% from 2019. In Indiana, fentanyl-related deaths increased by over 82%.

“It’s extremely dangerous because the dosage is so erratic,” said Lockyear. “People are buying things off the street, this is not manufactured to strict industry standards.”

As of July, Lockyear says there have been 44 overdose deaths in Vanderburgh County, so the number appears to be going down compared to last year, but it does look like fentanyl is here to stay. This is keeping first responders on their toes.

“The fire department is out almost daily on overdose runs,” said Lockyear. “I don’t know how many deaths you would have if it wasn’t for the intervention of law enforcement.”

He says he hasn’t seen a pattern when it comes to age, race or location of overdose victims, so it will take everyone to help those addicted to fentanyl.

“It’s going to take family and friends to usher them into some treatment, and don’t lie to yourself and think this isn’t dangerous,” said Lockyear.

He says the most obvious way to avoid a fentanyl overdose is not to use fentanyl. He says if you know someone who is using, to get involved and connect them with treatment.